MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT3H08
Medical Device Problem Codes Stretched (1601); Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/26/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right middle cerebral artery (mca) bifurcation using penumbra smart coils (smart coil), penumbra smart coil detachment handle (handle), and a non-penumbra microcatheter.During the procedure, the physician placed and detached a smart coil in the target location using the handle.The physician then advanced another smart coil into the target location and attempted to detach it using the handle.It was reported that black line on the proximal end of the smart coil was separated and the smart coil appeared to have been detached.The physician then retracted the pusher assembly of the smart coil and noticed the coil was still attached.The physician used the handle again to try and detach the smart coil; however, the smart coil failed to detach.The physician then attempted to manually detach the smart coil using a hemostat, but the smart coil still failed to detach and, therefore, the physician decided to remove the smart coil.However, upon retracting, the smart coil stretched and unintentionally detached.Subsequently, the physician used the pusher assembly of the smart coil to push the detached smart coil into the aneurysm.A third smart coil was then successfully placed in the vessel afterwards.Next, a smart coil would not advance from the starting position within the introducer sheath and, consequently, the physician kinked the proximal end of the pusher assembly.Therefore, the smart coil was removed.The procedure had ended at this point.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key13052887
Report Number3005168196-2021-02789
Device Sequence Number17121640
Product Code HCG
UDI-Device Identifier00814548017013
UDI-Public00814548017013
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/15/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2026
Device Model Number400SMTSFT3H08
Device Catalogue Number400SMTSFT3H08
Device Lot NumberF106752
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/26/2021
Initial Report FDA Received Date12/21/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/21/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age60 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005